Nebraska, 2015

Damaging Wind in Nebraska, May 16, 2015

May 16, 2015 · NWS GID · 1 event in 1 county or zone

Winds were estimated near 60 mph over part of Harlan County on this Saturday evening. Areas of leftover rain, mainly from earlier thunderstorms, were lifting north out of Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Winds were estimated near 60 mph over part of Harlan County on this Saturday evening. Areas of leftover rain, mainly from earlier thunderstorms, were lifting north out of Kansas. Along the leading edge, an embedded thunderstorm developed over Harlan County. Winds were estimated near 60 mph just northwest of Huntley. Radar suggested that these winds could have been associated with an outflow boundary associated with the earlier thunderstorms.

An occluding low pressure system was over the Northern Plains. Its associated cold front extended southward into western Nebraska. A deep trough was over the western United States, and a ridge over the East. A negatively-tilted shortwave trough was exiting out of the trough base into the Southern Plains. MUCAPE was only 500 J/kg. However, deep layer shear was around 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 6:38 PM CST, 30 minutes earlier.

Area forecast discussion, May 16, 6:38 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT SAT MAY 16 2015

.UPDATE...
ISSUED AT 735 PM CDT SAT MAY 16 2015

WILL BE UPDATING THE FORECAST HERE MOMENTARILY FINE TUNE CHANCES
FOR PRECIPITATION DURING THE REMAINDER OF THE EVENING AND
OVERNIGHT HOURS. STILL EXPECT SOME SHOWER AND THUNDERSTORM
ACTIVITY TO DEVELOP TO OUR SOUTHWEST AND MOVE ACROSS MUCH OF THE
LOCAL AREA OVERNIGHT...BUT OVERALL CHANCES FOR SEVERE WEATHER SEEM
TO BE DIMINISHING...AND OPTED TO CANCEL THE TORNADO WATCH FOR OUR
FOUR AFFECTED COUNTIES PER COORDINATION WITH SURROUNDING OFFICES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 246 PM CDT SAT MAY 16 2015

ALOFT: SEVERAL SHORTWAVE TROFS WERE ORBITING A LARGE/SLOW-MOVING LOW
WAS OVER THE NRN ROCKIES. THE PRIMARY TROF OF INTEREST HERE WAS OVER
NM. THIS TROF WILL SWING NE AND CROSS THE CNTRL PLAINS TONIGHT...
CLOSING OFF AS CYCLOGENESIS OCCURS AND TAKING OVER AS THE MAIN
CIRCULATION TOMORROW AS IT HEADS INTO THE NRN PLAINS.

SURFACE: TWO LEE-SIDE LOWS EXIST OVER WY AND CO. THE CO LOW WILL
EJECT NE ACROSS NEB AFTER MIDNIGHT IN RESPONSE TO THE APPROACHING
TROF/JET STREAM...WITH A CONSOLIDATED SINGLE LOW OVER ERN SD BY
12Z/SUN. AS THIS OCCURS...A VERY WEAK COOL FRONT WILL CROSS THE
REGION TONIGHT. A STRONGER FRONT WILL SWEEP THRU BEHIND THE
DEPARTING LOW TOMORROW.

REST OF THIS AFTERNOON AND TONIGHT: IT ALL HINGES ON TSTM
DEVELOPMENT. REMAIN WX-AWARE AND FOLLOW ALL WATCHES/WARNINGS ISSUED
FROM THIS OFFICE.

EXPECT SCT TSTMS AND LINES OF TSTMS WILL TRAVERSE ALL OR MUCH OF THE
FCST AREA...EXITING TO THE N AND E BY OR AFTER MIDNIGHT.

BE ALERT FOR SEVERE TSTMS.

SUN: PROBABLY PARTLY-MOSTLY CLOUDY TO START THEN DECREASING CLOUDS.
A SFC TROF IS FCST TO MOVE THRU AND WHILE DWPTS WILL BE DRYING
CONSIDERABLY...THERE IS POTENTIAL FOR A HIGH-BASED TSTM OR TWO TO
DEVELOP OVER S-CNTRL NEB.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 246 PM CDT SAT MAY 16 2015

WILL KEEP THIS BRIEF DUE TO ANTICIPATED SEVERE WEATHER LATER TODAY.
OVERALL EXPECT AN ACTIVE WEATHER PATTERN TO CONTINUE DURING THE
UPCOMING WEEK WITH OFF AND ON CHANCES FOR PRECIPITATION AND COOLER
THAN NORMAL TEMPERATURES. EVEN THOUGH THE PATTERN WILL BE
ACTIVE...SHOULD NOT HAVE TO WORRY ABOUT SIGNIFICANT SEVERE
WEATHER FOR THE MOST PART.

BY SUNDAY EVENING THE LOW THAT WILL AFFECT US TONIGHT SHOULD BE OVER
EASTERN NDAK/NORTHWEST MN. OUR AREA WILL STILL BE UNDER CYCLONIC
FLOW FROM THE LOW AND A PASSING SHOWER IS NOT TOTALLY OUT OF THE
QUESTION OVERNIGHT BUT IF I DO ADD POPS THEY WILL BE ON THE LOW
SIDE. MEANWHILE ANOTHER UPPER LOW IS SLATED TO DIG EASTWARD TOWARDS
THE CALIFORNIA COAST AND WILL IMPACT US BY MID WEEK. FROM MONDAY
INTO THE DAYTIME TUESDAY WE SHOULD BE DRY AS A SHORT WAVE RIDGE
BUILDS IN AHEAD OF THE WEST COAST LOW. AM EXPECTING TEMPS TO BE ON
THE COOL SIDE WITH SURFACE HIGH PRESSURE DROPPING IN FROM THE NORTH
BEHIND THE LOW...AND HIGHS COULD BE SOME 10-15 DEGREES BELOW NORMAL.
WILL NEED TO KEEP AN EYE ON LOW TEMPS MONDAY NIGHT/TUESDAY
MORNING...ESPECIALLY IN THE NORTHERN PART OF THE CWA AS WE CURRENTLY
HAVE UPPER 30S FORECAST.

THE NEXT LOBE OF ENERGY ASSOCIATED WITH THE WEST COAST LOW IS
PROGGED TO IMPACT US TUESDAY NIGHT INTO WED. SEVERE PARAMETERS DO
NOT LOOK IMPRESSIVE ESPECIALLY WITH COOLER AIRMASS BUT COULD SEE
SOME THUNDER. THE MAIN LOW HANGS BACK AND AFTER A LULL
THURSDAY...MORE RAIN IS POSSIBLE THURSDAY NIGHT INTO THE WEEKEND. NO
WARMUP IS FORESEEN THROUGH THIS PERIOD ALTHOUGH WE COULD MAKE IT TO
NEAR 70 BY NEXT FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 530 PM CDT SAT MAY 16 2015

SHOWERS AND THUNDERSTORMS ACROSS KANSAS ARE FORECAST TO APPROACH
THE TERMINALS OVER THE NEXT SEVERAL HOURS...WITH MODEL DATA
INDICATING THAT BOTH SITES SHOULD AT LEAST BE IN THE VICINITY OF A
TSRA BY 17/02Z. THIS ACTIVITY IS EXPECTED TO PERSIST FOR SEVERAL
HOURS BEFORE LIFTING NORTH WITH THE SURFACE LOW DURING THE EARLY
MORNING HOURS SUNDAY. AS THIS SYSTEM EXITS THE REGION DURING THE
DAYTIME HOURS ON SUNDAY...EXPECT WINDS TO INCREASE OUT OF THE
SOUTHWEST AS THE PRESSURE GRADIENT IS FORECAST TO REMAIN FAIRLY
TIGHT THROUGH THE AFTERNOON HOURS. WHILE A STRAY SHOWER CANNOT BE
RULED OUT DURING THE FIRST HALF OF THE DAY...MOST AREAS SHOULD
REMAIN DRY AND KEPT ANY MENTION OUT OF THE TAFS WITH VFR CIGS AND
VSBYS THROUGHOUT. THAT SAID...WILL NEED TO MONITOR ACTIVITY THIS
EVENING AS THE 00Z TAFS WILL LIKELY NEED TO BE AMENDED AT SOME
POINT TO INCLUDE A PERIOD OF SHRAS AND TSRAS WITH AT LEAST NEAR
MVFR CIGS/VSBYS FOR A COUPLE OF HOURS TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...ROSSI
SHORT TERM...HALBLAUB
LONG TERM...EWALD
AVIATION...ROSSI
Hazardous weather outlook, May 16, 7:01 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
801 PM CDT SAT MAY 16 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
801 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL AFFECT PORTIONS OF OUTLOOK AREA THIS EVENING
AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS ARE
LIKELY TO BE STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS TO 60
MPH OR GREATER AND HAIL TO THE SIZE OF QUARTERS BEING THE PRIMARY
HAZARDS.

IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR THE PLATTE
RIVER ACROSS WESTERN DAWSON COUNTY. PLEASE REFER TO THE LATEST
FLOOD WARNING MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DURING THE DAY SUNDAY...A FEW THUNDERSTORMS COULD AFFECT NEBRASKA
AREAS MAINLY NORTH OF INTERSTATE 80...BUT ARE NOT EXPECTED TO BE
SEVERE. IN ADDITION...WEST WINDS OF 25 TO 30 MPH ARE LIKELY ALONG
WITH GUSTS TO AROUND 40 MPH...MAINLY NORTH OF INTERSTATE 80.

NEXT WEEK...LIMITED CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK
AREA FROM TUESDAY INTO WEDNESDAY...AND AGAIN THURSDAY NIGHT INTO
FRIDAY.

LASTING WELL INTO NEXT WEEK...MINOR FLOODING WILL REMAIN POSSIBLE
ALONG THE PLATTE RIVER IN DAWSON COUNTY. PLEASE REFER TO THE LATEST
FLOOD WARNING STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY BEFORE MIDNIGHT...IF AT
ALL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, May 16, 5:37 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT SAT MAY 16 2015

NEZ072-082-170030-
FURNAS NE-GOSPER NE-
637 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND FURNAS COUNTIES UNTIL
730 PM CDT...

AT 637 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARTLEY TO NEAR
LEBANON TO 7 MILES SOUTHWEST OF WILSONVILLE...AND MOVING NORTHEAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...ELWOOD...BEAVER CITY...HOLBROOK...EDISON...
WILSONVILLE...HENDLEY...HOLLINGER AND JOHNSON LAKE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
NEBRASKA.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 9976 4001 9973 4000 10019
TIME...MOT...LOC 2337Z 223DEG 32KT 4033 10030 4010 10032 4002 10018

ROSSI
Special weather statement, May 16, 6:50 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT SAT MAY 16 2015

NEZ060-170130-
DAWSON NE-
750 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 830 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY ALONG
A LINE EXTENDING FROM 10 MILES NORTHWEST OF EUSTIS TO NEAR JOHNSON
LAKE TO NEAR BERTRAND...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS OUTFLOW.

A MEASURED WIND GUST OF 53 MPH WAS REPORTED 6 MILES SOUTH OF
LEXINGTON AT 745 PM CDT.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...GOTHENBURG...OVERTON...SUMNER...EDDYVILLE...
WILLOW ISLAND AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 254.

LAT...LON 4104 10022 4105 9943 4067 9943 4070 9971
      4070 10022
TIME...MOT...LOC 0049Z 226DEG 44KT 4080 10012 4076 9976 4058 9951

ROSSI
Local storm report, May 16, 6:54 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     6 S LEXINGTON           40.69N 99.74W
05/16/2015  M53 MPH          GOSPER             NE   TRAINED SPOTTER

&&

SROSSI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
May 16, 7:08 PM CST
Where
Harlan County, 5 mi NW of Huntley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.271, -99.347

Wind gusts were estimated to be near 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569476.